MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/13/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01555.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc) and a penumbra system jet d kit.During the procedure, the physician inserted a neuron max 6f 088 long sheath (neuron max) into the patient, then attempted to advance the 3maxc and the penumbra system jet d reperfusion catheter (jetd) into the neuron max.However, the physician experienced difficulty while advancing the 3maxc and jetd and subsequently, the 3maxc and jetd were damaged.It was reported that the distal end of the 3maxc stretched and the proximal end of the jetd kinked; therefore, they were both removed.The procedure was completed using the same neuron max and another 3maxc and jetd.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the 3maxc was stretched from approximately 147.5 ¿ 162.0 cm and ovalized from approximately 131 ¿ 162.0 cm from the hub.The distal tip was damaged.The total length was approximately 162.0 cm.Conclusions: evaluation of the returned 3maxc confirmed stretching and revealed ovalizations and a damaged distal tip.If the 3maxc is forcefully retracted against resistance, damage such as these may occur.During functional testing, resistance was experienced at the kinked location of the returned jetd while attempting to advance the 3maxc.The 3maxc could not be advanced any further.The initial resistance experienced during the procedure while advancing the 3maxc was likely due to the kinks in the jetd.The 3maxc was then attempted to advance through another demonstration catheter; however, resistance was experienced just after the initial insertion into the catheter and the 3maxc could not advance any further.Evaluation of the returned jetd confirmed kinks.If the device is forcefully advanced against resistance, damage such as kinks may occur.During functional testing, the jetd was advanced through a demonstration catheter with resistance experienced due to the kinks.The neuron max identified in the complaint was not returned for evaluation; therefore, the root cause of the initial resistance experienced during the procedure could not be determined.Subsequently, if the device is kinked, resistance may be experienced if a microcatheter is attempted to be advanced through the jetd.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-01555 h3 other text : placeholder.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8875404
Report Number3005168196-2019-01554
Device Sequence Number2742825
Product Code NRY
UDI-Device Identifier00814548019932
UDI-Public00814548019932
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/13/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/03/2022
Device Catalogue Number3MAXC
Device Lot NumberF88817
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/13/2019
Supplement Date Received by Manufacturer08/12/2019
Initial Report FDA Received Date08/08/2019
Supplement Report FDA Received Date08/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005